Alert archive / Wisconsin / Wind Chill Advisories in 2008

Wind Chill Advisory 7, NWS Milwaukee, WI

February 19, 200815 counties in Wisconsin

NWS Milwaukee, WI issued this wind chill advisory at Feb 19, 2008, 3:04 PM CST for 15 counties in Wisconsin. It took effect at Feb 20, 2008, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2008, 3:04 PM CST (21:04 UTC)
In effect from
Feb 20, 2008, 12:00 AM CST
Expired
Feb 20, 2008, 10:00 AM CST
In force
10 hr
Issued by
NWS Milwaukee, WI

Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Lafayette County, WI, Marquette County, WI, Rock County, WI, Sauk County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KMKX 192104
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 PM CST TUE FEB 19 2008

...BITTER COLD WIND CHILLS THROUGH WEDNESDAY MORNING...

.BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
DEVELOPING NORTHWEST WINDS OF 10 TO 15 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 30 BELOW ZERO LATER TONIGHT THROUGH WEDNESDAY
MORNING. 

WIZ046-047-051-056>059-062>065-067>070-200515-
/O.NEW.KMKX.WC.Y.0007.080220T0600Z-080220T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SAUK-COLUMBIA-DODGE-WASHINGTON-
IOWA-DANE-JEFFERSON-WAUKESHA-LAFAYETTE-GREEN-ROCK-WALWORTH-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...DARLINGTON...MONROE...JANESVILLE...BELOIT...
ELKHORN...LAKE GENEVA
304 PM CST TUE FEB 19 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY. 

BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
DEVELOPING NORTHWEST WINDS OF 10 TO 15 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 30 BELOW ZERO LATER TONIGHT THROUGH WEDNESDAY
MORNING..

A WIND CHILL ADVISORY IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR TEMPERATURES...AND WINDS OF 10 MPH OR GREATER...WILL CREATE
HAZARDOUS WIND CHILL VALUES OF BETWEEN 20 BELOW TO 34 BELOW ZERO
FOR 3 HOURS OR LONGER. THESE CONDITIONS WILL RESULT IN FROST
BITE...AND COULD LEAD TO HYPOTHERMIA... IF PRECAUTIONS ARE NOT
TAKEN. IF YOU MUST VENTURE OUTDOORS...WEAR SEVERAL LAYERS OF
CLOTHING. IF CLOTHES BECOME WET...THEY SHOULD BE CHANGED FOR DRY
ONES.

$$
2 follow-up statements
000 
WWUS43 KMKX 200310
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
910 PM CST TUE FEB 19 2008

...BITTER COLD WIND CHILLS THROUGH WEDNESDAY MORNING...

.BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
DEVELOPING NORTHWEST WINDS OF 10 TO 15 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 30 BELOW ZERO LATER TONIGHT THROUGH
WEDNESDAY MORNING.

WIZ046-047-051-056>059-062>065-067>070-201115-
/O.CON.KMKX.WC.Y.0007.080220T0600Z-080220T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SAUK-COLUMBIA-DODGE-WASHINGTON-
IOWA-DANE-JEFFERSON-WAUKESHA-LAFAYETTE-GREEN-ROCK-WALWORTH-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...DARLINGTON...MONROE...JANESVILLE...BELOIT...
ELKHORN...LAKE GENEVA
910 PM CST TUE FEB 19 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY. 

BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
DEVELOPING NORTHWEST WINDS OF 10 TO 15 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 33 BELOW ZERO LATER TONIGHT THROUGH
WEDNESDAY MORNING..

A WIND CHILL ADVISORY IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR TEMPERATURES...AND WINDS OF 10 MPH OR GREATER...WILL CREATE
HAZARDOUS WIND CHILL VALUES OF BETWEEN 20 BELOW TO 34 BELOW ZERO
FOR 3 HOURS OR LONGER. THESE CONDITIONS WILL RESULT IN FROST
BITE...AND COULD LEAD TO HYPOTHERMIA...IF PRECAUTIONS ARE NOT
TAKEN. IF YOU MUST VENTURE OUTDOORS...WEAR SEVERAL LAYERS OF
CLOTHING. 

$$
000 
WWUS43 KMKX 201132
WSWMKX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
ISSUED BY NATIONAL WEATHER SERVICE GREEN BAY WI
532 AM CST WED FEB 20 2008

...BITTER COLD WIND CHILLS THIS MORNING MORNING...

.BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
DEVELOPING NORTHWEST WINDS OF 10 TO 15 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 30 BELOW ZERO LATER TONIGHT THROUGH
WEDNESDAY MORNING.

WIZ046-047-051-056>059-062>065-067>070-201600-
/O.CON.KMKX.WC.Y.0007.000000T0000Z-080220T1600Z/
MARQUETTE-GREEN LAKE-FOND DU LAC-SAUK-COLUMBIA-DODGE-WASHINGTON-
IOWA-DANE-JEFFERSON-WAUKESHA-LAFAYETTE-GREEN-ROCK-WALWORTH-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...WEST BEND...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...DARLINGTON...MONROE...JANESVILLE...BELOIT...
ELKHORN...LAKE GENEVA
532 AM CST WED FEB 20 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

BITTERLY COLD AIR ENTRENCHED OVER THE REGION WILL COMBINE WITH
INCREASING NORTHWEST WINDS OF 10 TO 20 MPH...TO PRODUCE DANGEROUS
WIND CHILLS OF 20 TO 33 BELOW ZERO THIS MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN THE COMBINATION OF VERY COLD
AIR TEMPERATURES...AND WINDS OF 10 MPH OR GREATER...WILL CREATE
HAZARDOUS WIND CHILL VALUES OF BETWEEN 20 BELOW TO 34 BELOW ZERO
FOR 3 HOURS OR LONGER. THESE CONDITIONS WILL RESULT IN FROST
BITE...AND COULD LEAD TO HYPOTHERMIA...IF PRECAUTIONS ARE NOT
TAKEN. IF YOU MUST VENTURE OUTDOORS...WEAR SEVERAL LAYERS OF
CLOTHING.

$$
TH

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 2:45 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 19, 2:45 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CST TUE FEB 19 2008

.DISCUSSION...EMPHASIS IN NEAR TERM ON THREAT OF -SN THIS EVENING
FOLLOWED BY REINFORCING COLD AIR SURGE...AND THEN QUESTION OF
PRECIPITATION ON THU/THU NGT.  VWP/PROFILER NETWORK AND WATER VAPOR
IMAGERY SHOWING STRONG SHORT WAVE CIRCULATION OVER CENTRAL MN. SHORT
TERM GUIDANCE IN GOOD AGREEMENT ON CARRYING CIRCULATION ACROSS
SOUTHERN WISCONSIN THIS EVENING.  MID LEVEL MOISTURE MARGINAL BUT
STRONG LAYER Q-VECTOR CONVERGENCE OF 30 TO 50 UNITS FROM 700MB TO
300 PASSES ACROSS SOUTHERN WISCONSIN ASSOCIATED WITH SHORT WAVE.
18Z NAM NOW SHOWING IMPRESSIVE AREA OF FN VECTOR RESPONSE TO 2D FULL
WIND FRONTOGENESIS OVER SOUTHERN WISCONSIN.  DESPITE MARGINAL MID
LEVEL MOISTURE...STRONG FORCING CAUSING EXPANDING AREA OF -SN/--SN
OVER SRN HALF OF MN LAST SEVERAL HOURS WITH VSBYS DOWN TO LESS THAN
TWO MILES IN SOME LOCATIONS.  WL BUMP UP POPS TO LKLY NUMBERS IN MY
SOUTH AND GO LIKELY WORDING FOR VERY LIGHT SNOW IN MY NORTH.  CHANCE
FOR MEASURING BIGGEST QUESTION AS DO NOT EXPECT MUCH IF ANY
DENDRITES TO BE PRESENT WITH MORE NEEDLES AND PLATES AT THESE COLD
THICKNESS VALUES.  HENCE EXPECTING ACCUMULATIONS TO BE GENERALLY
LESS THAN AN INCH. SHORT RANGE ENSEMBLE POPS FOR MEASUREABLE HIGHEST
IN THE SOUTHWEST

-SN ENDS AROUND OR SHORTLY AFT MIDNIGHT AS ARCTIC FRONT NOW VCNTY OF
TWIN PORTS SLIDES ACROSS SRN WI.  TIGHENING PRES GRADIENT BUT BEST 3
HOUR PRES RISES PASS SOUTHWEST OF WI LATE TONIGHT AND WED MRNG.
HOWEVER STEEPENING LOW LEVEL LAPSE RATES SHOULD ALLOW 10 TO 15 KNOT
WINDS DEVELOP LATE TNGT WITH GUSTS TO 20KTS.  WITH SECONDARY SURGE
OF COLD LOW LEVEL AIR...EXPECT TEMPERATURES TO DROP TO ROUGHLY 2
ABOVE TO 10 BELOW LATE TONIGHT...PRODUCING WIDESPREAD WIND CHILLS OF
20 TO 25 BELOW OVER MOST OF THE AREA.  HENCE WL ISSUE WIND CHILL
ADVY FOR ALL COUNTIES BUT LAKESHORE FOR LATE TONIGHT THRU THE EARLY
MORNING HOURS WED.  THINKING INCREASING WINDS WILL KICK UP QUITE A
BIT OF DRIFTING BUT BLOWING SNOW THREAT SHOULD BE MINIMAL.

STEEP LOW LEVEL LAPSE RATES MAY ALLOW SCT CU TO REDEVELOP ON
WED...ESPECIALLY IN ERN AREAS WHERE THERMAL TROF LINGERS THRU THE
MORNING.  NOT EXPECTING MUCH TEMP RECOVERY WITH BRISK NORTHWEST
WINDS LINGERING THRU THE DAY.  LATEST NAM COMING INTO LINE WITH GFS
AS CENTER OF LARGE HI PRES TO MOVE ACROSS SRN WI LATE WED NGT INTO
THU MRNG.  WITH THICKER CLOUDS HOLDING OFF OR REMAINING TO THE SOUTH
AND WEST...THINK TEMPERATURES COULD REALLY DROP TO COLD LEVELS AND
MAY NEAR OR BREAK RECORDS AT SEVERAL LOCATIONS FOR THE 21ST.  KMSN
RECORD -15 WHICH IS UNDER THE GUN.

GUIDANCE IN REASONABLE AGREEMENT ON KEEPING SPLIT FLOW ACROSS
CENTRAL CONUS ON THU WITH WI MORE UNDER THE INFLUENCE OF NORTHWEST
STREAM. HENCE SYSTEM REMAINS SOUTH OF AREA WITH WEAKENING SHORT WAVE
TROUGH IN NORTHERN STREAM PUSHING ACROSS REGION LATER THU INTO THU
NGT.  LAKE EFFECT THREAT FOR LIGHT SNOW SHOWERS OR FLURRIES LOOKS
MINIMAL FOR FRI DUE TO LIGHT WINDS.

FOR THE EXTENDED PERIOD FROM FRIDAY NIGHT THROUGH TUESDAY...NOW
SHOWING BETTER AGREEMENT AND CONSISTENCY IN EXTENDED GUIDANCE FOR
DRY AND COLDER THAN NORMAL PERIOD OVER THE WEEKEND AS LARGE HIGH
PRESSURE AREA MOVES SLOWLY ACROSS UPPER MIDWEST.  INCONSISTENCIES
INCREASE AS RIDGING OVER AREA BREAKS DOWN AS SOUTHERN AND NORTHERN
STREAMS TRY TO PHASE SHORT WAVE TROUGH MOVING THROUGH CENTRAL CONUS
EARLY NEXT WEEK.  MEDIUM RANGE ENSEMBLE POPS INCREASE TO OVER 50
PERCENT FOR MEASUREABLE ON MONDAY AND MONDAY NIGHT.  ENSEMBLES IN
POOR AGREEMENT ON STRENGTH AND TIMING BUT ALL SHOW SHORT WAVE TROUGH
AFFECTING UPPER MIDWEST MONDAY NIGHT.  HENCE FOCUS PRECIP THREAT FOR
EXTENDED IN LATER PERIODS AND RIVERT TO DRY WORDING FOR WEEKEND...
ALTHOUGH CONFIDENCE REMAINS LOW AT THIS POINT.

GFS 5 DAY 500MB MEANS SHOW SOME ENCOURAGEMENT AS WEAK NEGATIVE
ANOMOLY ASSOCIATED WITH BROADSCALE TROFFING OVER CENTRAL/WRN CONUS
BEGINNING TO YIELD TO INCREASING HEIGHTS AND MORE ZONAL FLOW SETTING
UP BY 00Z/01.  HENCE PROBABLY REMAINING WITH BELOW NORMAL TEMPS THRU
LAST DAYS OF FEB WITH WARMUP BEGINNING IN EARNEST EARLY IN
MARCH...AND INCREASED THREAT OF FLOODING.

&&

.AVIATION...CDFNT AND UPR LVL ENERGY WL TRACK THRU SRN WI TNGT.
GNRLY VFR CONDS ARE XPCTD WITH -SN...BUT THERE WL BE SCT PTCHS OF
MVFR CIGS AND VSBYS...BKN020 AND 3SM -SN...TIL ARND 06Z. AFT 06Z
XPCT VFR CONDS THRU 00Z THUR. WLY WINDS OF ARND 10KT WL VEER NW
10-15KT BHND CDFNT...ARND 06Z...AND CONT THRU 00Z THUR.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY 06Z/20 TO 16Z/20 FOR WIZ046-047-051-056>059-
     062>065-067>070.
LM...NONE.

&&

SHORT/LONG TERM...MBK
AVIATION/MARINE...MK
Hazardous weather outlook, Feb 19, 9:05 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CST TUE FEB 19 2008

WIZ046-047-051-052-056>060-062>072-201115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
905 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR LIGHT SNOW FROM THIS AFTERNOON THROUGH
TONIGHT...COMBINING WITH VERY COLD TEMPERATURES TO CREATE SLICK
CONDITIONS ON UNTREATED ROADS. WIND CHILLS VALUES WILL FALL TO
BETWEEN 20 AND 25 BELOW ZERO LATE TONIGHT AWAY FROM LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR ACCUMULATING SNOW FROM THURSDAY INTO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS WOULD BE
APPRECIATED.

LMZ643>646-201115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
905 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BRISK WIND ADVISORY MAY BE NEEDED WEDNESDAY.

WWW.WEATHER.GOV/MKX

Nearby

Wind Chill Advisories in Wisconsin, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.